PEM Pearls: Intranasal Medications in the Pediatric ER

intranasal medications pediaticFiona is a 6 year old female who presents to your emergency department after falling onto her left hand while racing on the playground. X-ray of the left upper extremity reveals a distal radius fracture with minimal displacement and angulation. You plan to place her arm in a splint and arrange for close orthopedic follow-up. The only problem: Fiona is in a lot of pain, especially with any manipulation of her arm, and Dad is worried that she will not be able to tolerate having a splint placed. You consider reaching for an intranasal medication to help Fiona feel more comfortable and to place the splint in a quick, efficient manner.

(more…)

By |2020-07-20T16:03:22-07:00Jul 20, 2020|PEM Pearls, Tox & Medications|

PEM Pearls: Metered-Dose Inhaler versus Nebulizer

metered-dose inhaler

An 8-year-old is brought in by her parents with shortness of breath and wheezing. She’s been receiving her “rescue inhaler” at home and continues to have symptoms. You examine her and find that she has normal oxygen saturation, mild tachypnea and retractions, and diffuse wheezes. You think that she’s experiencing an acute asthma exacerbation. Given the current pandemic, and a recent report that administering nebulizer treatments to COVID-19 positive patients was correlated with transmission of COVID-19 to healthcare workers [1], what is the best way to treat the patient?

(more…)

By |2020-07-01T07:58:37-07:00Jun 24, 2020|PEM Pearls, Tox & Medications|

ACMT Toxicology Visual Pearls: I’ll Huff and I’ll Puff…

huffing

The abuse of which common office supply substance can result in syncope and the EKG findings shown?

  1. Dust Off (difluoroethane)
  2. Elmer’s glue (polyvinyl acetate)
  3. Hand sanitizer (ethyl alcohol)
  4. Rubber cement (heptane, isopropyl alcohol)

(more…)

By |2020-06-27T11:54:06-07:00Jun 22, 2020|ACMT Visual Pearls, Tox & Medications|

Hydroxychloroquine Toxicity

hydroxychloroquine toxicityAs the COVID-19 pandemic continues to unravel, the role of hydroxychloroquine (HCQ) in the treatment of patients with this disease has been a major focus of discussion on the news and social media. Despite the lack of good data supporting its use in the clinical setting, there have been numerous reports of individual consumption of HCQ resulting in accidental overdose and even death. It is therefore important to recognize and manage patients who may present with HCQ toxicity.

(more…)

By |2020-06-16T09:03:04-07:00Jun 17, 2020|COVID19, Tox & Medications|